Thunderstorm Wind, Woodward
- When
- September 3, 4:15 PM CST
- Where
- Woodward County, 17.59 mi N of Mooreland Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.730, -99.130
Unorganized thunderstorms developed in an environment favorable for downbursts, with one report of severe winds received with a storm in northwest OK on the 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Unorganized thunderstorms developed in an environment favorable for downbursts, with one report of severe winds received with a storm in northwest OK on the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 3, 1:38 PM CST, 2 hours 37 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
238 PM CDT Fri Sep 3 2021
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Saturday)
Issued at 235 PM CDT Fri Sep 3 2021
Heat and humidity will continue to be a concern for at least the
remainder of Friday and into Saturday for portions of Oklahoma and
western north Texas. Triple digit heat index values will continue
through eastern and southern Oklahoma as well as western north Texas
ahead of the advancing cloud cover and precipitation. Temperatures
will slightly decrease for Saturday along with continued mixing of
lower dewpoints in southern Oklahoma. While the 100+ heat index
values will continue, a heat advisory will likely not be needed.
Showers continue in northern Oklahoma, with storms now beginning to
develop along a surface boundary in the Oklahoma/Texas panhandle,
and will begin moving and developing in western Oklahoma in the next
hour. Surface/mixed layer CAPE (>2000 J/kg) as well as lower level
lapse rates (widespread >8C) are definitely plentiful enough to
support storms developing, however the mid-level lapse rates ( < 6C)
as well as the wind shear (marginal in all layers) are weak and do
not support any organized storms. The general ongoing trend are
quick up/down storms: the storm rapidly develops, becomes a prolific
lightning producer, then weakens rapidly. The high amount of
precipitable water in the area (widespread >1.5", areas >2") will
fuel the continued development of shower/storms, and storms are
expected become more widespread throughout the evening and overnight
along and ahead of the surface boundary. With the high amount of
moisture available, heavy rainfall and flooding conditions will be
the main concern, with severe winds also possible with strong
downdraft generation within these storms.
Zwink
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 235 PM CDT Fri Sep 3 2021
No major changes with the evolution of the precipitation event as it
moves through Oklahoma and western north Texas. The weakening upper
level ridge eventually gives way to an upper level trough that is
moving through the Great Lakes region, continuing the gradual shift
southward of precipitation chances Saturday night until the eventual
arrival of a surface boundary. This trough has trended stronger,
with more upper-level support available for widespread showers and
storms to develop. This east-west surface boundary will enter from
Kansas late Saturday night and move south through Oklahoma and
western north Texas Sunday afternoon. Precipitation will mostly be
focused around this boundary, with a primary concern of heavy
rainfall, possible flooding, and strong winds.
Precipitation chances in southern Oklahoma/western north Texas will
linger into Monday as the upper level trough exits to the east.
Surface temperatures will be seasonably cooler, with highs behind
the front in the 80s Sunday with the precipitation and cloud cover.
An upper level ridge that was building along the west coast will
begin to shift eastward as the upper level trough exits eastward,
which will result in dry conditions Monday afternoon throughout the
remainder of the week. Temperatures will quickly return to at or
above seasonably average amounts by Monday.
Zwink
&&
.AVIATION...
(18Z TAFS)
Issued at 106 PM CDT Fri Sep 3 2021
VFR conditions are expected to continue Friday afternoon through
Saturday at most terminals. Showers and thunderstorms are ongoing
along the Kansas/Oklahoma border, and will continue through the
evening and overnight. These storms will gradually southward over
the next day, and may begin to impact the northern terminals
overnight.
&&
.UPPER AIR...
Issued at 630 PM CDT Thu Sep 2 2021
No upper air flights are planned at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 76 95 70 83 / 10 30 70 30
Hobart OK 75 97 69 85 / 0 30 60 40
Wichita Falls TX 76 98 73 88 / 0 10 30 40
Gage OK 71 86 64 84 / 40 70 50 20
Ponca City OK 74 90 65 85 / 50 70 60 10
Durant OK 74 97 74 89 / 0 0 20 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ019-020-026-
030>032.
TX...None.
&&
SHORT TERM...50
LONG TERM....50
AVIATION...50Hazardous Weather Outlook National Weather Service Norman OK 1132 AM CDT Fri Sep 3 2021 OKZ004>048-050>052-TXZ083>090-041645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1132 AM CDT Fri Sep 3 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Heat... Portions of central and eastern Oklahoma will again experience heat indices as high as 105 degrees this afternoon. .Thunderstorms... Thunderstorm chances will increase this afternoon and continue into the night. A few storms could become severe this evening with damaging winds being the primary threat. Heavy rainfall with thunderstorms may cause localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Heat... Portions of eastern Oklahoma could once again experience heat indices up to 105 degrees Saturday afternoon. .Thunderstorms... Thunderstorms are possible Saturday and Saturday night across the area. A few severe storms with damaging winds are possible. Heavy rainfall with thunderstorms may cause localized flooding. Thunderstorm chances will linger into Sunday, mainly across southern Oklahoma and north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
300 PM CDT Fri Sep 3 2021
OKZ004-009-032030-
Harper OK-Ellis OK-
300 PM CDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of northwestern Ellis
and southwestern Harper Counties through 330 PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Laverne, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laverne and May.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3675 10000 3686 9975 3657 9969 3655 10001
TIME...MOT...LOC 2000Z 249DEG 13KT 3664 9997
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WareSpecial Weather Statement
National Weather Service Norman OK
314 PM CDT Fri Sep 3 2021
OKZ005-006-032045-
Alfalfa OK-Woods OK-
314 PM CDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of east central Woods
and west central Alfalfa Counties through 345 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Avard, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alva, Dacoma, Avard and Hopeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3658 9881 3673 9888 3686 9860 3664 9847
TIME...MOT...LOC 2013Z 236DEG 10KT 3667 9876
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WareSpecial Weather Statement
National Weather Service Norman OK
345 PM CDT Fri Sep 3 2021
OKZ004-009-010-014-032115-
Woodward OK-Roger Mills OK-Harper OK-Ellis OK-
345 PM CDT Fri Sep 3 2021
...Strong thunderstorms will impact portions of Ellis, northwestern
Roger Mills, southeastern Harper and southwestern Woodward Counties
through 415 PM CDT...
At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laverne to 6 miles south of Arnett.
Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woodward, Shattuck, Laverne, Buffalo, Arnett, Gage, Fargo, Fort
Supply, May, Selman, Harmon and Tangier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3616 9938 3604 9938 3594 9984 3674 9995
3698 9948
TIME...MOT...LOC 2045Z 246DEG 26KT 3670 9988 3604 9979
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WareSpecial Weather Statement
National Weather Service Norman OK
349 PM CDT Fri Sep 3 2021
OKZ005-006-032115-
Alfalfa OK-Woods OK-
349 PM CDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of east central Woods
and southwestern Alfalfa Counties through 415 PM CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dacoma, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cherokee, Helena, Carmen, Dacoma, Lambert and Hopeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3654 9867 3673 9868 3681 9831 3652 9826
TIME...MOT...LOC 2049Z 263DEG 16KT 3665 9858
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WareSpecial Weather Statement
National Weather Service Norman OK
417 PM CDT Fri Sep 3 2021
OKZ004-009-010-032145-
Woodward OK-Harper OK-Ellis OK-
417 PM CDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of north central Ellis,
southeastern Harper and southwestern Woodward Counties through 445 PM
CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Fort Supply, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woodward, Mooreland, Gage, Fargo, Fort Supply, May, Selman and
Tangier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3622 9976 3655 9985 3689 9947 3639 9915
TIME...MOT...LOC 2116Z 233DEG 27KT 3648 9966
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WareSpecial Weather Statement
National Weather Service Norman OK
448 PM CDT Fri Sep 3 2021
OKZ004-005-010-011-032230-
Major OK-Woodward OK-Harper OK-Woods OK-
448 PM CDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of central Woods,
southeastern Harper, northwestern Major and central Woodward Counties
through 530 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Fort Supply, moving east at 35 mph. A wind gust of
54 mph was reported in Woodward at 430pm.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woodward, Mooreland, Freedom, Alabaster Caverns State Park, Quinlan,
Bouse Junction and Camp Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3632 9945 3675 9959 3698 9907 3642 9883
TIME...MOT...LOC 2146Z 247DEG 31KT 3660 9939
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WareThe Vance AFB radar (KVNX), 89 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
2 thunderstorm wind. Local standard time, as filed.
Estimated severe wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985030, 985031.